- Surprising Reasons You're in Pain Slideshow
- Take the Pain Quiz
- Joint-Friendly Exercises to Reduce RA Pain Slideshow
- Introduction to OTC pain medication and fever reducers
- What are the classifications of pain?
- What are the types of headaches?
- What causes fever?
- What are the different classes OTC pain relievers and fever reducers?
- Nonsteroidal Anti-inflammatory Drugs (NSAIDS)
- What about overdoses of pain relievers and fever reducers?
Introduction to OTC pain medication and fever reducers
Pain is the most common reason for people to seek medical advice, pain medicine is the most frequently purchased over-the-counter (OTC) medication. Fever is one of the most common reasons that children visit the doctor. Moreover, one in five emergency room visits for children is due to fever. Since OTC medicines that are effective in treating pain also are effective at reducing fever, they will be considered together in this article.
What are the classifications of pain?
Acute pain is experienced by everyone; it is usually short in duration with an identifiable pathology, a predictable prognosis, and treatment that usually includes analgesics. Acute pain is most often due to injuries. Examples of injuries include:
- muscle soreness due to overuse, sprains or strains, or viral infections,
- tears of the ligaments,
- broken bones,
- bruises, and
Acute pain from such injuries can respond well to OTC pain medication. Muscle soreness also may respond well to heat and massage.
Chronic non-malignant pain
Chronic non-malignant pain often begins as acute pain, but it continues beyond the typical time expected for resolution of the problem or persists or recurs for other reasons. It is a type of pain associated with progressive, debilitating diseases such as arthritis. Treatment for chronic non-malignant pain can include OTC medications . However, because of the chronic nature of the pain, regular use of OTC medications can lead to side effects.
Chronic malignant pain
Chronic malignant pain is pain associated with advanced, progressive diseases (often fatal) such as cancer, multiple sclerosis, AIDS, and terminal kidney disease. OTC medications for pain may be useful for the management of chronic malignant pain. However, stronger prescription medications are usually necessary.
What are the types of headaches?
- muscle contraction,
- migraine or vascular, and
Muscle contraction headache
A muscle contraction headache, the most common type, results from the continuous tightening of the muscles in the upper back, neck, or scalp. This type of headache often is described as a tight, pressing, or throbbing sensation of the head. It can be brought on by emotional stress and anxiety ("tension headaches"). Acute muscle contraction headaches generally respond well to OTC analgesics, but chronic muscle contraction headaches can require physical therapy or relaxation techniques.
Migraine or vascular headaches
Migraine or vascular headaches are due to dilation (widening) of blood vessels in the head. An estimated 28 million people in the United States (about 12% of the population) will experience migraine headaches. Migraine headaches affect children as well as adults. Before puberty, boys are affected more than girls by migraine headaches. However, as a child nears adolescence, girls are affected more than boys. An estimated 6% of men and up to 18% of women will experience a migraine headache. Although many patients use the expression "migraine" to describe any particularly painful headache, many of these are actually muscle contraction headaches. OTC medications for pain may be quite effective for treating migraine headaches. However, prescription medications that are specifically formulated for treating or preventing migraines are often necessary.
A sinus headache is caused by inflammation or an infection or blockage of one or more sinuses. The pain often is limited to the area around the eyes or the forehead. The pain may occur upon awakening, and may decrease in intensity after the person stands or sits up for a period of time. In addition to analgesics, OTC decongestants can be effective to help drain the sinuses.
What causes fever?
Most fevers last only a few hours or days and are not dangerous; however, they may cause a great deal of discomfort. A rectal temperature of greater than 101.8 F (38.8 C), an oral temperature of more than 100 F (37.8 C), or an armpit temperature of greater than 99 F (37.2 C) is considered significantly abnormal. Fevers are usually due to viral or bacterial infections; however, they also can be due to cancers, injury to tissue (for example, heart attacks), hyperthyroidism, other illnesses in which there is inflammation, and dehydration. Additionally, many different drugs have been reported to cause "drug fever."
Harmful effects of fever (for example, dehydration, changes in consciousness, seizures, or coma) are likely to occur at temperatures above 106 F. Lower fevers can be dangerous in persons with heart disease, since fever increases the effort required by the heart to pump blood.
Two percent to four percent of children between the ages of 6 months and 5 years (usually before age 3) with high fevers will experience febrile seizures; though these seizures generally last no more than 15 minutes. Moreover, children who experience febrile seizures have a higher risk of developing epilepsy later in life.
Latest Chronic Pain News
Daily Health News
What are the different classes OTC pain relievers and fever reducers?
The three classes of OTC analgesic/antipyretic medications are:
- Salicylates: aspirin (also called acetylsalicylic acid or ASA), choline salicylate, magnesium salicylate, and sodium salicylate;
- Nonsteroidal antiinflammatory drugs (NSAIDs): ibuprofen, naproxen sodium, and ketoprofen. (Aspirin is also an NSAID, but it is considered separately from the other NSAIDs because it has some unique properties.) Each of these drugs is discussed in detail below.
In most circumstances, these medications all have very similar abilities to relieve pain and fever. Their onset of action (the interval from the time of ingestion to the start of pain relief) also are similar. Naproxen sodium may have a somewhat longer duration of pain relief (analgesia) than the other NSAIDs or aspirin. At high doses, salicylates and NSAIDs suppress inflammation and are, therefore, particularly useful in treating inflammatory diseases, such as arthritis. Acetaminophen does not have anti-inflammatory actions.
Many OTC analgesics are available in combination with other drugs. There is some evidence that caffeine and antihistamines enhance the effects of analgesics. Thus, caffeine increases the pain-relieving effects of aspirin and ibuprofen, and the antihistamines orphenadrine and phenyltoloxamine enhance the pain-relieving effects of acetaminophen. Combinations of decongestants with analgesics are logical only when nasal or sinus congestion are present, such as with sinus headaches.
Aspirin can damage the lining of the stomach and duodenum, thereby causing abdominal pain, bleeding, and/or ulcers. As a result, 1 in 5 persons who take aspirin in a dose of 2.5 grams per day or more develops ulcers and about 1 in 6 will lose enough blood from gastrointestinal bleeding to develop anemia. In an attempt to reduce the potential for these complications, some aspirin-containing tablets have been coated with a special coating that prevents the tablet from dissolving until it is past the stomach and duodenum. These "enteric-coated" aspirin products may reduce the frequency of abdominal pain, but not the bleeding or ulcers. Moreover, the onset of pain relief is delayed with enteric-coated aspirin because it takes more time for the tablets to dissolve.
Other attempts to prevent complications have included aspirin-containing products that release the aspirin slowly over time (for example, Zorprin, Measurin, Verin). Like enteric-coated products, these products are not ideal when prompt relief of pain is needed. They also do not prevent ulcers or bleeding. Buffered (for example, Bufferin) and effervescent (such as Alka-Seltzer) aspirin products are absorbed more quickly from the stomach and intestine than aspirin, but they do not act more rapidly than regular aspirin and do not reduce the risk of bleeding or ulcers. Furthermore, effervescent aspirin products contain large amounts of sodium (salt) and should be avoided in persons with high blood pressure, heart failure, or certain kidney diseases.
Side effects of aspirin
Aspirin prevents platelets from their natural ability to stick together and form blood clots. On the one hand, this effect can be used beneficially, such as to prevent the blood clots that cause heart attacks or strokes. On the other hand, by preventing blood clots, aspirin can have the detrimental effect of promoting bleeding. Therefore, aspirin should not be used by people who have diseases that cause bleeding (such as hemophilia and severe liver disease) or diseases in which bleeding may occur as a complication (such as stomach ulcers). Moreover, since the effect of aspirin on platelets lasts for many days, people should not take aspirin for at least seven days before surgical or dental procedures because of the increased risk of bleeding after the procedures.
In patients at risk for bleeding, acetaminophen can be an excellent alternative to aspirin since acetaminophen does not have an effect on platelets, blood clots, or bleeding.
Like aspirin, other NSAIDs affect platelets, but the duration of the effect is less than with aspirin. Two aspirin-related, salicylate-containing products (salsalate and choline magnesium trisalicylate) have no effect on the platelets, but they are available only by prescription.
Serious side effects of aspirin occur infrequently. However, they may occur and generally tend to be more frequent with higher doses. Therefore, it is advisable to use the lowest effective dose to minimize side effects.
The most common side effects of aspirin involve the gastrointestinal system. Aspirin can cause ulcers of the stomach and duodenum (first part of the small intestine), abdominal pain, nausea, gastritis (inflammation of the stomach), and even serious gastrointestinal bleeding from ulcers. Sometimes, ulcers of the stomach and bleeding occur without any abdominal pain, and the only signs of bleeding may be bloody or dark stools or weakness.
Although many people claim to be "allergic" to aspirin, most describe their "allergy" as abdominal pain or heartburn. These common side effects are not allergies, but rather reflect the irritating effects of aspirin on the lining of the stomach. True allergy to aspirin is a rare and serious condition in which a patient can develop swelling of tissues, spasm of the airways (bronchospasm) that causes difficulty breathing, and even anaphylaxis, a life-threatening condition. Clearly, patients with a history of allergy to aspirin should not take aspirin. Since aspirin is related chemically to the other NSAIDs, patients who are allergic to the other NSAIDs, such as ibuprofen (Motrin) and naproxen (Aleve), should also not take aspirin.
Regular aspirin consumption during pregnancy has been associated with side effects in the pregnant mother, including bleeding and complications during labor. It is unclear if aspirin taken in the first two trimesters poses a risk to the fetus. However, when taken during the third trimester, aspirin may increase the risk of bleeding in the newborn. Nevertheless, for certain mothers with diseases that are associated with a high risk for blood clotting during pregnancy and miscarriage, aspirin is actually recommended in low doses for prevention. Although very little aspirin is secreted into breast milk, most authorities recommend that nursing mothers avoid using aspirin. A woman should consult with her health care practitioner before taking any medications while pregnant or breastfeeding.
Viral infections in children and aspirin
Because aspirin causes Reye's syndrome (a potentially fatal liver disease that occurs almost exclusively in persons under the age of 15 years), aspirin should not be given to children when a viral infection is suspected.
Drug interactions and aspirin
Aspirin may interact with other medications and cause undesirable side effects. For example, high doses of aspirin can increase the activity of valproic acid (Depakene; Depakote), an effect which can cause drowsiness or behavioral changes.
High doses of aspirin also can enhance the effect of some blood sugar-lowering medications used to treat diabetes, including glyburide (Diabeta), glipizide (Glucotrol), and tolbutamide (Orinase), which can possibly lead to hypoglycemia (low blood sugar). Blood sugar levels may need to be more closely monitored in this setting.
Aspirin, when taken together with an anti-coagulant such as warfarin (Coumadin) or enoxaparin (Lovenox), can greatly impair the body's ability to form blood clots, resulting in excessive bleeding spontaneously, from ulcers, or related to a procedure. Therefore, patients on such combinations must be closely monitored by a doctor.
Low dose aspirin can raise levels of uric acid in the blood and may need to be avoided in patients with increased uric acid levels or gout.
Certain NSAIDs, particularly ibuprofen (Motrin, Advil), if taken just before aspirin or in multiples doses each day, can reduce the anti-platelet effects of aspirin treatment and theoretically render aspirin less effective in preventing heart attacks and ischemic strokes.
Salicylates other than aspirin
Choline salicylate (Arthropan) is available as a liquid. It is absorbed more quickly, but its onset of action is no different than that of aspirin. Some people find choline salicylate fishy tasting. Fortunately, it can be mixed with juice or soda prior to ingestion. It is less effective at reducing fevers in children than either aspirin or acetaminophen.
Magnesium salicylate (Arthriten; Backache) is as effective as aspirin at reducing pain. Patients with chronic kidney disease should avoid magnesium salicylate, since the magnesium may accumulate in the body.
Sodium salicylate (Scot-Tussin Original) and aspirin are equally effective in the long-term treatment of rheumatoid arthritis, but sodium salicylate is less effective at reducing pain or fever.
Subscribe to MedicineNet's General Health Newsletter
Acetaminophen comes in various oral formulations, including different types (elixirs or syrups) and flavors of liquids, capsules, tablets, caplets, and suppositories. The capsules contain tasteless granules that can be emptied onto a teaspoon containing a small amount of drink or soft food, and can then be swallowed. However, the granules should not be mixed in a glass of liquid since the granules will stick to glass itself. The amount of acetaminophen that is absorbed from rectal suppositories is about half that of the oral formulations.
Side effects of acetaminophen
Acetaminophen generally is safe to use, and few people develop side effects. In high doses, however, it can cause liver damage and doses of 4000 mg (4 grams) per day should not be exceeded.
Pregnancy/breastfeeding and acetaminophen
Acetaminophen has no known harmful effects on the mother, fetus, or infant and, therefore, can be used safely during pregnancy and breastfeeding.
Drug interactions and acetaminophen
It has been reported that patients with HIV-related diseases (such as AIDS) who take AZT (zidovudine; Retrovir) and acetaminophen are at an increased risk of developing suppression of their bone marrow. Such patients develop lower white and red blood cell and platelet counts and, therefore, are more susceptible to infection, anemia, and bleeding.
Pain Management Resources
Nonsteroidal Anti-inflammatory Drugs (NSAIDS)
There are three OTC NSAIDs; ibuprofen, naproxen sodium, and ketoprofen. All have pain relieving (analgesic), fever reducing (antipyretic), and anti-inflammatory properties. Additionally, NSAIDs are more effective than aspirin or acetaminophen for menstrual cramps.
Preparations of NSAIDs
Ibuprofen is available in tablets as well as in a pediatric suspension. Naproxen sodium is available in tablets. Ketoprofen is available as tablets and capelets.
Side effects and NSAIDs
The most frequent side effect of NSAIDs is damage to the lining of the stomach and duodenum that can lead to abdominal pain, nausea, and loss of appetite. NSAIDs also can cause ulcers and bleeding from the stomach and duodenum, but less frequently and less severely than occurs with aspirin use. NSAIDs, like aspirin, affect platelets and can inhibit the formation of blood clots, and, therefore, they should be discontinued at least 3 days before surgery or dental procedures.
Because alcohol intensifies the effect of NSAIDs on bleeding, alcohol should not be taken with NSAIDs. NSAIDs also can cause kidney damage, particularly in the elderly or patients with high blood pressure, diabetes, atherosclerosis, or who take diuretic medications ("water pills").
Patients who are allergic to aspirin should not take NSAIDs since they are likely to be allergic to NSAIDs as well. NSAIDs may cause fluid retention in persons with congestive heart failure.
The most serious side effects are kidney failure, liver failure, ulcers, and prolonged bleeding after an injury or surgery.
Pregnancy/breastfeeding and NSAIDs
NSAIDs are safe for use during the first or second trimesters of pregnancy, but should not be taken during the third trimester because they can:
- prolong labor and delay birth,
- increase bleeding in the mother following birth, and
- can cause cardiac (heart) and vascular (blood vessels) complications in the newborn.
Nevertheless, use of NSAIDs during any portion of pregnancy should be approved by the treating doctor. Ibuprofen and naproxen sodium also are safe for use by nursing mothers. Due to insufficient data, ketoprofen is not recommended for use by nursing mothers.
Drug interactions and NSAIDs
- thiazide diuretics such as hydrochlorothiazide (Dyazide, Maxzide);
- beta-blockers such as propranolol (Inderal, Inderal LA), atenolol (Inderal, Tenormin), and metoprolol (Lopressor);
- angiotensin receptor antagonists such as enalapril (Vasotec), lisinopril (Zestril; Prinivil), benazepril (Lotensin), quinapril (Accupril), ramipril (Altace), and captopril (Capoten); and
- some medications that act on the brain, such as clonidine (Catapres).
NSAIDs also decrease the ability of the blood to clot and can increase the risk of bleeding. When used with other drugs that also increase bleeding risk (for example, warfarin [Coumadin]), there is an increased likelihood of serious bleeding or complications of bleeding. Therefore, individuals who are taking drugs that reduce the ability of blood to clot should avoid the prolonged use of NSAIDs.
What about overdoses of pain relievers and fever reducers?
The American Association of Poison Control Centers reported that of all overdoses of OTC products, 66% involved acetaminophen, 19% involved ibuprofen, and 15% involved aspirin.
Aspirin overdose can occur with as little as 150 mg/kg (10,000 mg or 10 grams in the average sized male) as a single dose, or 90 mg/kg per day for at least two consecutive days. Symptoms of toxicity due to aspirin include:
Large doses of acetaminophen rarely cause serious problems in children. In adults, as little as 10 grams can damage the liver and the kidneys.
Over-the-counter pain medication and fever reducers include aspirin, acetaminophen and nonsteroidal antiinflammatory drugs (NSAIDs). Side effects, drug interactions, warnings and precautions, pregnancy and breastfeeding safety, and patient information should be reviewed prior to taking any medication.
Related Disease Conditions
How Do I Bring My Baby's Fever Down?
A baby with a fever always makes parents anxious, but fever is actually a defense mechanism of the body. It prepares the body to fight infection. Most fevers do not need antibiotic therapy and may resolve on their own in five to seven days. There are a few things a parent may try to manage the child’s fever and make them feel more comfortable.
What Body Temperature Is Considered a Fever?
A fever is defined as a body temperature that is higher than normal. The normal body temperature, however, varies slightly among different individuals. For adults, a fever is when the body temperature is higher than 100.4°F. For children, a fever is when their body temperature is more than 100.4°F (measured rectally), 99.5°F (measured orally) or 99°F (measured under the arm).
Spider Bites (Black Widow and Brown Recluse)
Most spiders in the United States are harmless; however, black widow and brown recluse spider bites may need medical treatment. Symptoms of a harmless spider bite generally include pain, redness, and irritation. Signs and symptoms of black widow spider bite include pain immediately, redness, burning, and swelling at the site of the bite. Sometimes the person will feel a pinprick or double fang marks. Brown recluse spider bite symptoms and signs are a mild sting, followed by severe pain and local redness. These symptoms usually develop within eight hours or more after the bite. Black widow and brown recluse spider bites have similar symptoms, for example, nausea, vomiting, fever, headache, and abdominal or joint pain. Generally, brown recluse and black widow spider bites need immediate medical treatment. If you think that you or someone you know has been bitten by a brown recluse or black widow spider, go to your nearest Urgent Care or Emergency Department for medical treatment.
Drug-Induced Liver Disease
Drug-induced liver diseases are diseases of the liver that are caused by: physician-prescribed medications, OTC medications, vitamins, hormones, herbs, illicit (recreational) drugs, and environmental toxins. Read about the signs and symptoms of drug-induced liver disease like hepatitis (inflammation of the liver cells), liver disease treatment, and types.
Pain management and treatment can be simple or complex, according to its cause. There are two basic types of pain, nociceptive pain and neuropathic pain. Some causes of neuropathic pain include: complex regional pain syndrome, interstitial cystitis, and irritable bowel syndrome. There are a variety of methods to treat chronic pain, which are dependant on the type of pain experienced.
Stool Color, Changes in Color, Texture, and Form
Stool color changes can very from green, red, maroon, yellow, white, or black. Causes of changes of stool color can range from foods a person eats, medication, diseases or conditions, pregnancy, cancer, or tumors. Stool can also have texture changes such as greasy or floating stools. Stool that has a uncharacteristically foul odor may be caused by infections such as giardiasis or medical conditions.
A dry socket is a potential complication that can occur when a blood clot in the gums becomes dislodged after a tooth extraction. Dry socket signs and symptoms include pain, mouth odor, and unpleasant taste in the mouth. A dentist may treat a dry socket with analgesic dressing. Over-the-counter pain medications can also relieve symptoms. A dry socket usually heals within 7 days. Avoiding smoking, drinking with a straw, and vigorous rinsing and spitting may help prevent the formation of dry socket.
A broken toe is one of the most common fractures among individuals. There are many causes of a broken toe, whether it is the big toe, middle toes, or little toe (pinky). Common symptoms and signs of a broken toe include pain, swelling, stiffness, and bruising. A broken toe can be treated with buddy taping the toe. There are instances where a doctor should be consulted for a broken toe.
Vaginal Pain (Vulvodynia)
Vulvodynia or vaginal pain, genital pain is a condition in which women have chronic vulvar pain with no known cause. There are two types of vulvodynia, generalized vulvodynia and vulvar vestibulitis. Researchers are trying to find the causes of vulvodynia, for example, nerve irritation, genetic factors, hypersensitivity to yeast infections, muscle spasms, and hormonal changes.The most common symptoms of vaginal pain (vulvodynia) is burning, rawness, itching, stinging, aching, soreness, and throbbing. There are a variety of treatments that can ease the symptoms of vulvodynia (vaginal pain).
Internal bleeding occurs when an artery or vein is damaged and blood to escapes the circulatory system and collects inside the body. Internal bleeding can be caused by a variety of situations such as blunt trauma, deceleration trauma, medications, fractures, and spontaneous bleeding. Treatment of internal bleeding depends on the cause of the bleeding.
A broken foot is a common injury. There are 26 bones in the foot, and these bones can be broken (fractured) in a variety of ways. Signs and symptoms of a broken bone in the foot are pain, swelling, redness, bruising, and limping because the person is not able to walk on the affected foot. You can tell if you have a broken foot by medical examination that includes imaging studies. The healing and recovery time for a broken bone in the foot depends upon the type of fracture and the bones broken.
The most common cause of a black eye is a trauma injury to the face or head. Most black eyes are minor and heal on their own; however, some may lead to significant injury. In addition to trauma to the face, cosmetic surgery can cause a black eye(s) as a side effect. Learn when to seek immediate medical care for a black eye.
The most common causes of broken fingers are a traumatic injury to the finger or fingers such as playing sports, injury in the workplace, falls, and accidents. Treatment for a broken finger may be as simple as buddy taping the broken finger to the adjacent finger, or if the fracture is more serious, surgery. Fingers are the most commonly injured part of the hand.
Sinus Headache Pain, Symptoms, Treatments, Remedies, and Cures
Sinus headache is caused by a sinus infection or inflammation of the sinus cavities. Symptoms of a sinus headache include pain, runny or stuffy nose, and chronic cough. There are many causes of sinus headaches including sinusitis or sinus infection, allergies, smoke, infections, or colds. Treatment for sinus headache depends on the cause. Some home remedies may relieve sinus headache pain symptoms.
Liver disease can be cause by a variety of things including infection (hepatitis), diseases, for example, gallstones, high cholesterol or triglycerides, blood flow obstruction to the liver, and toxins (medications and chemicals). Symptoms of liver disease depends upon the cause and may include nausea, vomiting, upper right abdominal pain, and jaundice. Treatment depends upon the cause of the liver disease.
Occipital Neuralgia (Headache)
Occipital neuralgia is a type of headache that involves inflammation or irritation of occipital nerves. Signs and symptoms include a stabbing and throbbing head pain, and an aching pain in the upper back of the head and neck. Potential causes include infection, irritation, or trauma of the occipital nerves. This type of headache is diagnosed by physical examination findings and imaging tests. Treatment involves a multidisciplinary approach that includes massage, rest, physical therapy, heat, muscle relaxants, and anti-inflammatory drugs. Invasive procedures and even surgery may be considered if first-line treatments fail to bring relief from the chronic pain of this type of headache.
Migraine vs. Headache: Differences and Similarities
Headaches are the most common reason why a person goes to the doctor or other healthcare professional for treatment. There are different types of headaches, for example, migraine, tension, and cluster headaches. The most common type of headache is tension headache. Migraine is much less common. There are few similarities between migraine and other headaches, for example, the severity of the pain can be the same, mild, moderate, or severe; and they can occur on one side or both sides of the head. However, there are many differences between migraine and other types of headaches. Migraine headaches also have different names, for example, migraine with aura and menstrual migraine. Symptoms of migraine that usually aren't experienced by a person with another type of headache include nausea, vomiting, worsens with mild exercise, debilitating pain, eye pain, throbbing head pain. Migraine trigger include light, mild exercise, strong smells, certain foods like red wine, aged cheese, smoked meats, artificial sweeteners, chocolate, alcohol, and dairy products, menstrual period, stress, oversleeping, and changes in barometric pressure. Untreated migraine attacks usually last from 4 to 72 hours, but may last for weeks. Most headaches resolve within 24-48 hours. Doctors don't know exactly what causes migraine headaches; however, other headaches like tension headaches have more specific triggers and causes. Additional tests usually are required to diagnose migraine from other types of headaches, diseases, or other medical problems. Most headaches can be treated and cured with home remedies like essential oils, massage, and over-the-counter pain medication like acetaminophen (Tylenol) and NSAIDs (nonsteroidal anti-inflammatory drugs) like naproxen (Aleve, Anaprox, Naprosyn) or ibuprofen (Advil, Midol, Motrin). Most headaches resolve with OTC and home remedy treatment, while your doctor may need to prescribe medication to treat your migraines. If you have the "worst headache of your life," seek medical care immediately.
Migraine and Stroke
Migraine headache is a type of headache in which the exact cause is not known; however, they may be inherited, and certain foods and environmental factors can trigger and may contribute them. A stroke (brain attack) happens when a blood vessel in the brain leaks, bursts, or becomes blocked, which can be caused by many other health problems. Both migraines and strokes can can cause severe head pain (migraine pain usually is only on one side of the head). Migraine aura symptoms may mimic or feel like a stroke or mini-stroke (transient ischemic attack, TIA) because they have similar symptoms and signs like severe headache, numbness in the legs, feet, arms, hands, or face, nausea, vomiting, and dizziness. Other migraine aura symptoms include vision problems like flashing lights or blind spots in one eye. The main difference between migraine headache and stroke symptoms and signs is that a migraine headaches usually come on gradually while a stroke symptoms come on suddenly and unexpectedly.
Hematoma vs. Bruise
A hematoma is a localized collection of blood in the tissues of the body outside of the blood vessels. A bruise is a discoloration of the skin that is a result of leakage of blood from capillaries into the skin. Bruises and hematomas are most commonly caused by injury to the tissues. Both minor hematomas and bruises are common results of activities from daily living and usually require no specific treatment. Seek medical care for any hematoma or spontaneous bruising that occurs without any known cause.
Neck Pain and Dizziness
Neck pain is any degree of discomfort in the front or back of the neck between the head and the shoulders. Dizziness is characterized as either vertigo with disequilibrium or lightheadedness associated with feeling faint or the potential to lose consciousness. Causes of neck pain and dizziness vary, and treatment depends on the cause. With any unexplained or persisting neck pain or dizziness, consult with a health care professional, who can determine whether the symptoms are harmless and temporary or serious and threatening.
Ankle Pain (Tendonitis)
Ankle pain is commonly due to a sprain or tendinitis. The severity of ankle sprains ranges from mild (which can resolve within 24 hours) to severe (which can require surgical repair). Tendinitis of the ankle can be caused by trauma or inflammation.
A bruise, or contusion, is caused when blood vessels are damaged or broken as the result of a blow to the skin. The raised area of a bump or bruise results from blood leaking from these injured blood vessels into the tissues as well as from the body's response to the injury. Treatments include applying an ice pack and pressure to the area by hand.
Cuts, Scrapes, and Puncture Wounds
Cuts, scrapes, and puncture wounds are common, and most people will experience one of these in their lifetime. Evaluating the injury, and thoroughly cleaning the injury is important. Some injuries should be evaluated by a doctor, and a tetanus shot may be necessary. Treatment will depend upon the severity of the injury.
Fever in Adults and Children
Although a fever technically is any body temperature above the normal of 98.6 F (37 C), in practice, a person is usually not considered to have a significant fever until the temperature is above 100.4 F (38 C). Fever is part of the body's own disease-fighting arsenal; rising body temperatures apparently are capable of killing off many disease-producing organisms.
Migraine headache is a type of headache associated with a sensitivity to light, smells, or sounds, eye pain, severe pounding on one side of the head, and sometimes nausea and vomiting. The exact cause of migraine headaches is not known. Triggers for migraine headaches include certain foods, stress, hormonal changes, strong stimuli (loud noises), and oversleeping. Treatment guidelines for migraines include medicine, pain management, diet changes, avoiding foods that trigger migraines, staying hydrated, getting adequate sleep, and exercising regularly. Prevention of migraine triggers include getting regular exercise, drinking water daily, reducing stress, and avoiding trigger foods.
Nonsteroidal Anti-inflammatory Drugs and Ulcers
Nonsteroidal anti-inflammatory drugs (NSAIDs) are prescribed medications for the treatment of inflammatory conditions. Examples of NSAIDs include aspirin, ibuprofen, naproxen, and more. One common side effect of NSAIDs is peptic ulcer (ulcers of the esophagus, stomach, or duodenum). Side effects, drug interactions, warnings and precautions, and patient safety information should be reviewed prior to taking NSAIDs.
Peptic Ulcer (Stomach Ulcer)
Peptic or stomach ulcers are ulcers are an ulcer in the lining of the stomach, duodenum, or esophagus. Ulcer formation is related to H. pylori bacteria in the stomach, use of anti-inflammatory medications, and cigarette smoking. Symptoms of peptic or stomach ulcers include abdominal burning or hunger pain, indigestion, and abdominal discomfort after meals. Treatment for stomach ulcers depends upon the cause.
Pregnancy Planning (Tips)
Pregnancy planning is an important step in preparation for starting or expanding a family. Planning for a pregnancy includes taking prenatal vitamins, eating healthy for you and your baby, disease prevention (for both parents and baby) to prevent birth defects and infections, avoiding certain medications that may be harmful to your baby, how much weight gain is healthy exercise safety and pregnancy, travel during pregnancy.
Sinus Infection (Sinusitis)
Sinus infection (sinusitis) is caused by allergies, infection, and chemicals or other irritants of sinuses. Signs and symptoms are headache, fever, and facial tenderness, pressure, or pain. Treatments of sinus infections are generally with antibiotics and at times, home remedies.
What Causes Abdominal Pain?
Abdominal pain can have many causes that range from mild to severe. Some of these causes include bloating, gas, colitis, endometriosis, food poisoning, GERD, IBS (irritable bowel syndrome), ovarian cysts, abdominal adhesions, diverticulitis, Crohn's disease, ulcerative colitis, gallbladder disease, liver disease, and cancers. Signs and symptoms of the more serious causes include dehydration, bloody or black tarry stools, severe abdominal pain, pain with no urination or painful urination. Treatment for abdominal pain depends upon the cause.
A broken bone is a fracture. There are different types of fractures, such as: compressed, open, stress, greenstick, spiral, vertebral compression, compound, and comminuted. Symptoms of a broken bone include pain at the site of injury, swelling, and bruising around the area of injury. Treatment of a fracture depends on the type and location of the injury.
Reye's syndrome (RS or Reye syndrome) is a sudden, sometimes fatal, disease of the brain with degeneration of the liver. Reye syndrome is associated with giving children medications containing aspirin. Symptoms include vomiting, listlessness, irritability or combativeness, confusion, delirium, delusions, convulsions, and loss of consciousness. Treatment depends on early diagnosis and focuses on protecting the brain against irreversible damage by reducing brain swelling, reversing the metabolic injury, preventing complications in the lungs, and anticipating cardiac arrest.
Arthritis (Joint Inflammation)
Arthritis is inflammation of one or more joints. When joints are inflamed they can develop stiffness, warmth, swelling, redness and pain. There are over 100 types of arthritis, including osteoarthritis, rheumatoid arthritis, ankylosing spondylitis, psoriatic arthritis, lupus, gout, and pseudogout.
Menstrual cramps (pain in the belly and pelvic area) are experienced by women as a result of menses. Menstrual cramps are not the same as premenstrual syndrome (PMS). Menstrual cramps are common, and may be accompanied by headache, nausea, vomiting, constipation, or diarrhea. Severity of menstrual cramp pain varies from woman to woman. Treatment includes OTC or prescription pain relief medication.
Menstrual Cramps and PMS (Premenstrual Syndrome) Treatment
Menstrual cramps and premenstrual syndrome (PMS) symptoms include abdominal cramping, bloating, a feeling of fullness, abdominal pain, mood swings, anxiety and more. Treatment for menstrual cramps and premenstrual syndrome (PMS) symptoms include regular sleep, exercise, smoking cessation, diet changes, and OTC or prescription medication depending on the severity of the condition.
Cold, Flu, Allergy Treatments
Before treating a cold, the flu, or allergies with over-the-counter (OTC) medications, it's important to know what's causing the symptoms, which symptoms one wishes to relieve, and the active ingredients in the OTC product. Taking products that only contain the medications needed for relieving your symptoms prevents ingestion of unnecessary medications and reduces the chances of side effects.
A bursa is a fluid-filled sac found in the joints that cushions them. Bursitis is an inflammation of the bursae, most commonly caused by repetitive motion. Bursitis can be caused by a bacterial infection and should be treated with antibiotics. Doctors also recommend icing and resting the joint.
Tylenol Liver Damage
Tylenol liver damage (acetaminophen) can occur from accidentally ingesting too much acetaminophen, or intentionally. Signs and symptoms of acetaminophen-induced liver damage may include: nauseau, vomiting, kidney failure, bleeding disorders, coma, and death. Acetaminophen is a drug contained in over 200 OTC and prescription medications from NyQuil to Vicodin. Avoiding unintentional overdoses include reading medication labels, write down the dosages of medications you are taking, do not drink excessive alcohol while taking acetaminophen. In severe cases, a liver transplant may be necessary.
Chronic pain is pain (an unpleasant sense of discomfort) that persists or progresses over a long period of time. In contrast to acute pain that arises suddenly in response to a specific injury and is usually treatable, chronic pain persists over time and is often resistant to medical treatments.
Headaches can be divided into two categories: primary headaches and secondary headaches. Migraine headaches, tension headaches, and cluster headaches are considered primary headaches. Secondary headaches are caused by disease. Headache symptoms vary with the headache type. Over-the-counter pain relievers provide short-term relief for most headaches.
Tension Headache (Symptoms, Relief, Causes, Treatment)
A tension headache s one of the most common types of headaches, and the exact cause is not known. Factors that may contribute to tension or stress headaches are lack of sleep, increased stress (referred to as a stress headache), skipping meals, dehydration, medical diseases or conditions, anxiety, or changes at home, work, or school. Treatment of tension headaches include prescription and OTC medications, stress management, and treating any underlying illness or condition.
Cluster headaches are a type of headache that recurs over a period. Episodes can last one to three times a day during this time, which may last from 2 weeks to 3 months. The three main types of treatments for cluster headaches are, 1) Abortive medications that work to stop the process in the brain that causes migraines and stops the symptoms too. 2) Preventive prescription medications, or 3) surgery which involves blocking the trigeminal nerve.
Treatment & Diagnosis
- Doctor: Checklist to Take To Your Doctor's Appointment
- Foot Pain
- Swollen Ankles and/or Swollen Feet
- Heel Pain
- Jaw Pain
- Arm Pain
- Hip Pain
- Unsteady Gait
- Abdominal Pain
- Lower Back Pain
- Chest Pain
- Joint Pain
- Vaginal Pain
- Neck Pain (Cervicalgia)
- Elbow Pain
- Knee Pain
- Shoulder Pain
- Coccydynia (Tailbone Pain)
- Drugs: Buying Prescription Drugs Online Safely
- How To Reduce Your Medication Costs
- Pharmacy Visit, How To Get The Most Out of Your Visit
- Indications for Drugs: Approved vs. Non-approved
- Drugs: The Most Common Medication Errors
- Medication Disposal
- Dangers of Mixing Medications
- Generic Drugs, Are They as Good as Brand-Names?
Medications & Supplements
- Side Effects of Oxycontin (oxycodone)
- Side Effects of Percocet (oxycodone/acetaminophen)
- Side Effects of Norflex (orphenadrine)
- Side Effects of Stadol (butorphanol)
- Butrans (buprenorphine)
- Percodan (aspirin and oxycodone hydrochloride)
- Sprix (ketorolac tromethamine)
- Flector Patch (diclofenac epolamine)
- Ketorolac vs. ibuprofen (Advil)
- Ketorolac vs. naproxen (Aleve)
- Ketorolac vs. diclofenac
- Ketorolac vs. ketoprofen
- Ketorolac vs. tramadol
- Cold Medicine and Cough Syrup for Adults
- acetaminophen (Tylenol, Tylenol Arthritis Pain, Tylenol Ext, Little Fevers Children's Fever/Pain)
- aspirin (acetylsalicylic acid, Bayer, Ecotrin, and others)
- ibuprofen (Advil, Motrin, Nuprin)
- naproxen (Aleve, Anaprox, Naprelan, Naprosyn)
- choline magnesium salicylate, Trilisate
- hydrocodone/acetaminophen (Vicodin, Norco)
- hydrocodone and ibuprofen, Vicoprofen
- Nonsteroidal Antiinflammatory Drugs (NSAIDs)
- meloxicam (Mobic) Side Effects
- Drug Interactions
- Aspirin Therapy (Guidelines for Heart Attack and Stroke Prevention)
- hyaluronate (hyaluronan, Hyalgan, Supartz, Euflexxa, Orthovisc)
- orphenadrine (Norflex)
- isometheptene, acetaminophen, dichloralphenazone - oral, Amidrine, Isocom, Midchlor, Mi
- acetaminophen/phenyltoloxamine-oral, Dologesic, Flextra-650, Novagesic, Rhinoflex, Staflex
Prevention & Wellness
- Warning Letter About OTC Drugs Sent to Dollar Store: FDA
- Independent Pharmacies Are Closing Down Across the U.S.
- One Region Is Being Hit Hardest by U.S. Opioid Crisis
- Using Opioids After Vasectomy May Trigger Persistent Use: Study
- Aspirin, Antihistamines: Kids Often Use OTC Drugs in Suicide Attempts
- Health Tip: Take Over-the-Counter Medication Wisely
- Judge Orders Johnson & Johnson to Pay $572 Million Over Opioid Drug Crisis
- Codeine: An Opioid Threat to Kids
- Little Evidence Pain Creams Work
- As U.S. Kids Take More Meds, Dangerous Drug Mixes Could Rise
- Kids With Mild Asthma Can Take Acetaminophen: Study
Health Solutions From Our Sponsors
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
FDA Prescribing Information
Migraine Research Foundation. "About Migraine."